Alabama, 2017Strong Wind in Alabama, May 4, 2017
May 4, 2017 · NWS BMX · 2 events in 2 counties and zones
A Wake Low produced winds of 35 to 50 mph occurred across a portion of north central Alabama during the pre-dawn hours on May 4th, resulting in minor damage.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Wake Low produced winds of 35 to 50 mph occurred across a portion of north central Alabama during the pre-dawn hours on May 4th, resulting in minor damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 4, 3:02 AM CST, 2 hours 18 minutes earlier.
Area forecast discussion, May 4, 3:02 AM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
402 AM CDT Thu May 4 2017
.SHORT TERM...
Today and tonight.
Stratiform light to moderate rainfall has been commonplace this
morning across Alabama as a complex of thunderstorms continues to
progress southward across the northern Gulf of Mexico. A bit of a
wake low has developed behind the rain, and winds could gust near
35 mph at times through daybreak.
Behind this pre-frontal convective episode, additional convective
development is likely along the cold front after 15Z. Substantial
airmass recovery is not expected, but dewpoints in the lower 60s
and daytime heating will contribute SBCAPE around 500 J/kg. This
could be enough for thunder within the stronger elements of the
convective line. Any storms are expected to remain below severe
limits due to insufficient CAPE and low-level shear, but we'll
keep an eye on it nonetheless. This activity should be located
near I-65 around 18Z, and exit into Georgia by 00z. Cooler
conditions will follow for tonight along with scattered showers
across the North associated with the cold core upper-low.
87/Grantham
.LONG TERM...
Friday through Wednesday.
Not many changes made to the extended forecast this morning.
Friday, Central Alabama will still be under the influence of a
large closed upper low spinning eastward across the Tennesse
Valley. Widespread cloud cover and light rain showers or drizzle
will be possible across the area during the day. As the closed low
crosses the southern Appalachians and merges with a longwave
trough amplifying over the eastern CONUS, moisture will pull away
from the area Friday night, with rain chances limited to the far
northeast corner of the forecast area. Strong northwesterly to
northerly winds will advect colder air southward, resulting in
temperatures much below normal for early May. Friday will be the
coldest day with highs in the mid to upper 50s north to mid to
upper 60s south. Lows Friday night will fall into the 40s area
wide.
Temperatures begin to moderate over the weekend, but remain below
normal as Central Alabama remains on the west side of a longwave
trough. A impulse rotating through the trough will bring a slight
increase in cloud cover Saturday night to the northeast. Weak
forcing associated with the impulse remains to our northwest, and
will keep the forecast dry for now. Ridging builds in early next
week, with a dry forecast through mid week.
14
&&
.AVIATION...
06Z TAF Discussion.
Observations are showing lowering cigs, from 4-10KFT. Still
expecting some lower clouds will move in from the west as
convection continues and should lower to MVFR during the morning
hours as the system gets closer and low level moisture increases.
At this time, I have rain showers with TS PROB30 in for frontal
passage during the daytime on Thursday. MVFR cigs at least during
the day Thursday but IFR not completely to be ruled out. Gusty
winds will develop as pressure gradients tighten.
08
&&
.FIRE WEATHER...
High rain chances will continue today with a cold frontal
passage. Breezy conditions are possible on either side of the
front through Friday. Most locations currently have KBDI values
below 300 with 10 and 100 hour fuel moisture values running on the
high side due to recent rainfall. No major fire weather concerns
expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 72 48 58 43 71 / 80 40 60 20 0
Anniston 72 47 58 45 71 / 80 30 40 10 0
Birmingham 70 48 60 47 73 / 80 30 40 10 0
Tuscaloosa 67 49 61 46 74 / 80 20 30 10 0
Calera 70 48 59 47 73 / 80 20 40 10 0
Auburn 71 48 59 48 70 / 80 30 30 10 0
Montgomery 75 49 64 48 75 / 80 10 20 10 0
Troy 74 49 65 46 74 / 80 10 20 10 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 7 PM CDT this evening for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale...
Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.
&&
Hazardous weather outlook, May 4, 4:50 AM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
550 AM CDT Thu May 4 2017
ALZ011>015-017>050-051400-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
550 AM CDT Thu May 4 2017
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Today and Tonight.
Breezy conditions may continue through 8 AM morning near the I-20
corridor in association with a wake low. Wind gusts up to 45 mph are
possible and could bring down trees.
Additional gusty winds are expected through 7 PM in association with
a cold frontal passage. Sustained winds of 15 to 25 mph with gusts
up to 35 mph are possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not expected
at this time.
In the hours before
Local storm report, May 4, 4:43 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
543 AM CDT THU MAY 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 AM NON-TSTM WND DMG BLUFF PARK 33.41N 86.85W
05/04/2017 JEFFERSON AL PUBLIC
TREE DOWN BLOCKING PARK AVENUE IN BLUFF
PARK. TIME AND LOCATION APPROXIMATE.
&&
JHLocal storm report, May 4, 4:45 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 AM CDT THU MAY 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM NON-TSTM WND DMG VULCAN PARK 33.49N 86.79W
05/04/2017 JEFFERSON AL PUBLIC
TREE DOWN ALONG VALLEY AVENUE NEAR VALLEY
VIEW DRIVE. TIME AND LOCATION APPROXIMATE.
&&
JHLocal storm report, May 4, 4:47 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
547 AM CDT THU MAY 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 AM NON-TSTM WND DMG JOE TUCKER PARK 33.29N 86.84W
05/04/2017 SHELBY AL PUBLIC
TREE FELL AND DOWNED A POWER LINE, CLOCKING
HIGHWAY 52 NEAR THE INTERSECTION OF
PLANTATION SOUTH. ROAD TEMPORARILY CLOSED.
TIME APPROXIMATE.
&&
JHLocal storm report, May 4, 4:53 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
553 AM CDT THU MAY 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM NON-TSTM WND DMG 1 NNE BLUFF PARK 33.42N 86.85W
05/04/2017 JEFFERSON AL PUBLIC
TREE DOWN ON ALFORD AVENUE NEAR TYLER ROAD
IN HOOVER. TIME AND LOCATION APPROXIMATE.
&&
JHLocal storm report, May 4, 5:01 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
601 AM CDT THU MAY 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM NON-TSTM WND DMG 1 WSW MCCALLA 33.34N 87.03W
05/04/2017 JEFFERSON AL BROADCAST MEDIA
TREE DOWN ALONG PORTION OF ROCK MOUNTAIN
LAKES ROAD. TIME AND LOCATION APPROXIMATE.
&&
JHLocal storm report, May 4, 5:03 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
603 AM CDT THU MAY 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM NON-TSTM WND DMG IRONDALE 33.53N 86.68W
05/04/2017 JEFFERSON AL PUBLIC
TREE DOWN ACROSS OLD LEEDS ROAD IN IRONDALE
NEAR EWTN. TIME AND LOCATION APPROXIMATE.
&&
JHStrong Wind, Jefferson
- When
- May 4, 5:20 AM CST to 5:25 AM CST
- Where
- Jefferson forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
Several large trees uprooted along Valley Street. Several vehicles damage with one vehicle sustaining heavy damage.
Strong Wind, Etowah
- When
- May 4, 5:20 AM CST to 5:25 AM CST
- Where
- Etowah forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.045, -86.035 (the zone’s center; the record gives no point)
Portion of roof blown off home on Louie Dunn Road in the town of Glencoe.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in South Carolina, May 4, 20171 injured · $165,000 · EF1 · 3 events
- Strong Wind in Georgia, May 4, 2017$518,000 · 10 events
- Damaging Wind in Washington, May 4, 2017$700,000 · 61 kt wind · 1 event
- Tornado and Damaging Winds in Georgia, May 4, 20175 injured · EF1 · 4 events
- Tornadoes and Damaging Winds in Georgia, May 4, 2017$120,000 · EF0 · 4 events
- Flooding in Indiana, May 4 to 6, 20171 injured · $49,000 · 4 events
- Damaging Winds and Strong Wind in Florida, May 4 to 5, 20172 injured · $25,000 · 3 events
- Flash Flooding and Flooding in Illinois, May 4 to 6, 201734 events
- Tornadoes and Hail in Georgia, May 4, 2017EF1 · 10 events
- Strong Wind in Tennessee, May 4, 2017$41,000 · 3 events
- Tornadoes and Damaging Winds in South Carolina, May 4, 2017$500 · EF1 · 7 events
- Tornadoes and Heavy Rain in South Carolina, May 4, 2017$200 · EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699262, 699263.